Catastrophic antiphospholipid syndrome (APS) is caused by thrombotic vascular occlusions that affect both small and large vessels, producing ischaemia in the affected organs. The “catastrophic” variant of the antiphospholipid syndrome (cAPS) develops over a short period of time. Although patients with cAPS represent <1% of all patients with APS, they are usually life threatening with a 50% mortality rate. A strong association with concomitant infection is thought to act as the main trigger of microthromboses in cAPS. Several theories have been proposed to explain these physiopathological features. Some of them suggest the possibility of molecular mimicry between components of infectious microorganisms and natural anticoagulants, which might be involved in the production of cross-reacting antiphospholipid antibodies. We present a case of catastrophic cerebral APS characterised by massive temporal lobe infarction and subsequent haemorrhagic transformation after sudden withdrawal of warfarin.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.